Genetic Determinants of Drug-induced Cholestasis and Intrahepatic Cholestasis of Pregnancy

Christiane Pauli-Magnus, M.D.; Peter J. Meier, M.D.; Bruno Stieger, Ph.D.

Disclosures

Semin Liver Dis. 2010;30(2):147-159. 

In This Article

Diagnostic Criteria and Incidence of Drug-induced Cholestasis

Drug-induced liver injury including cholestasis is another form of acquired liver disease, accounting for approximately 2 to 5% of hospitalizations for jaundice, 10% of cases of hepatitis in all adults, and more than 40% of hepatitis cases in adults older than 50.[116–118] Drug-induced liver injury causes a significant number of hospital admissions and may in severe cases necessitate liver transplantation.[119] Also, drug-induced liver injury is leading to the attrition of a significant number of substances during drug development and has repeatedly been responsible for the withdrawal of drugs from the market.[120,121] For these reasons, drug-induced liver injury poses a significant burden to patient safety and the costs of modern health care systems.

The liver pathology of drug-induced liver injury covers a wide spectrum of lesions from bland cholestasis to hepatitis and mixed forms.[122,123] It occurs with many drugs through a variety of mechanisms, which might differ in their clinical presentations ranging from asymptomatic mild biochemical abnormalities to an acute illness with jaundice that resembles viral hepatitis.[124] Although good epidemiologic data exist on the entire spectrum of drug-induced liver injury (DILI),[125,126] data on the incidence of cholestatic forms of DILI are scarce. Cholestatic liver injury is typically characterized by a predominant elevation in alkaline phosphatase and bilirubin levels; however, the extent of aminotransferase elevations varies upon the causative drugs and the histologic pattern of liver injury. Bland canalicular cholestasis is typically associated with minimal hepatocellular inflammation and normal or only slightly elevated aminotransferase levels and is often seen with anabolic steroids or oral contraceptives. In contrast, portal inflammation is seen in hepatocanalicular cholestasis, often associated with an elevation of aminotransferases. Hepatocanalicular cholestasis has been linked with different types of drugs, including the ACE-inhibitor captopril, the antibiotics dicloxacillin, nafcillin, amoxicillin-clavulanate, and erythromycin as well as chlorpromazine, naproxen, and terbinafine.

The diagnosis of DILI, including cholestasis can be difficult, as the relationship between drug exposure and hepatic injury is not always clear due to concomitant medication or preexisting liver disease. Different assessment systems such as the criteria established by the Council for International Organization of Medical Sciences have been developed in an attempt to codify the diagnosis of drug-induced liver disease into objective criteria.[127] According to a recent review, key elements for attributing liver injury to a drug include (a) previous drug exposure, (b) exclusion of underlying liver disease, (c) improvement of liver injury after cessation of the drug, and (d) recurrence after exposure.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....